Zytiga for the most part has been an easy ride and to date it has been very effective. My Psa has dropped from 29 to 0.29. It is comforting to know that it is doing as advertised. For the most part I feel pretty good but Zytiga with Prednisone has more side effects then I had expected. The first side effects I dealt with were nausea and headaches. The nausea would start soon after taking my pills and usually lasted until I could eat an hour later. It wasn't severe nausea. I simply had a queasy unsettled feeling in my stomach. The headaches were another matter. Sometimes they would last only an hour or so and other times they would last for days. There were times I would wake to a throbbing headache lasting the entire day. Some were so severe that I wanted to put a gun to my head just to make it stop. Recently the headaches have waned somewhat but I still get the occasional whammer. When I feel one coming on I take two Advil or Tylenol and it usually goes away. If I don't catch it in time it will last all day.
Fatigue is another side effect I have been coping with. There is no other way to say it. I am always tired. It has been getting a little better lately but with my heavy work schedule it is hard to wake up in the morning.
Every since starting Zytiga I have steadily lost weigh. I started the treatment weighing in at 170 pounds. I am now down to 150 and the weight is still dropping. I just don't have the appetite I use to have. For example,I use to eat half a large pizza but now I feel full after only a few slices. I am not sure if this is good or bad yet. If my weight stabilizes soon then I won't worry about it. The truth is that I needed to lose a few pounds. If I keep losing weight then we will need to do something. I have also lost muscle mass and that disturbs me more than anything. I don't feel as strong as I use to. I started playing with some small dumb bells but due to the fatigue I find it really hard to be motivated. Mandy keeps me going. We still hike and bike and when summer arrives we will be doing more.
The most troubling side effect to date is the fog my brain always seems to be in. A dozen or more times a day I find myself walking into a room and wondering why I was going there. I know I was going there for something. I forget people's names. Not just people I rarely see but friends and co-workers I see every day. It is so frustrating. I write myself notes to keep from forgetting and then forget where I put the notes.
E.D. Has been an issue since my diagnosis. My body had adjusted to the low testosterone to a point where E.D. Medicine was no longer needed. Now that I basically have zero testosterone it is hit and miss. I am not complaining. Many men have never regained sexual function so having to use Trimix does not bother me too much. I don't always need it but it does help my confidence.
It is not my intention to scare anyone away from Zytiga. It is a very effective drug. I have met men who have been on it for two years. Not all men experience side effects. Some people gain weight. I have always been Atypical. I just want guys to have a better idea of what is going to happen when the start this drug. I didn't have a clue and I have been disturbed by some of the outcome. The bottom line for me however is that I am alive. The cancer is in retreat. The side effects aren't pleaseant but they are tollerable. The hot flashes were really bad for a month but I haven't had one since and I am still on Lupron. I guess there was a couple positives to go along with the negatives. I still believe that Provenge is the best bang for the buck. I realize that some men experience side effects with Provenge but I was not one of them. Zytiga is a good drug but if you have the option, do Provenge first. Fight for it and don't take no for an answer.
I have to work a 160 hours during the next two weeks so if I don't post much to my blog don't worry. I hope 2014 is going good for all of you and I hope for nothing but zeros in your life. Todd